Heavy Rain, Taylor
- When
- June 23, 9:07 PM CST to June 24, 9:07 PM CST
- Where
- Taylor County, 1.48 mi SSW of Lenox
- Reported by
- Mesonet
- Coordinates
- 40.860, -94.560
Public report of 3.33 inches of rain in 24 hours.
Deep Gulf moisture fed into the state with the LLJ pushing a warm front north into southern Iowa through the late evening. Storms motion was generally parallel to the boundary, resulting in training of storms across southern Iowa and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Deep Gulf moisture fed into the state with the LLJ pushing a warm front north into southern Iowa through the late evening. Storms motion was generally parallel to the boundary, resulting in training of storms across southern Iowa and heavy rain. Many locations in southern Iowa received 3 to 6 inches of rain in a few hours with one location reporting over 7 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:32 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 632 PM CDT Wed Jun 23 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 320 PM CDT Wed Jun 23 2021 In typical late June fashion, the script has flipped to a much more active weather pattern across Iowa. Heavy rainfall potential even returns to the state, at least for parts of southern Iowa over the next few days along with token chances for severe weather. For tonight, an MCS is expected to develop over Nebraska overnight. The strongest portion of this MCS should dive southeast along the instability gradient and be more focused into northern Missouri though the northern edge should move across far southern Iowa with more scattered activity elsewhere. Much of the area may storm free during the late morning and into the afternoon tomorrow. Two areas of focus for storm development late tomorrow afternoon and into the evening. The first along a cold front over north central Iowa. Deep layer shear is lacking over northern Iowa at 25 kts or less though some speed shear is noted above 700 mb. This may yield multi-cell hailers or possibly a few damaging wind gusts. The other area of focus will be on an advancing warm front that should still be over northern Missouri after the morning convection cold pool erodes. This area will be more favorable for supercells. Numerous threats associated with these storms including large hail, damaging winds and possibly a few tornadoes. Maybe a bigger threat is very heavy rainfall with training of supercells likely. Again, at this time, this threat appears just south of the IA/MO border but a 100 mile shift north will place southern Iowa under this threat. A constant low level jet pointing into this boundary feeding 2+ inch pwats along with the training factor could lead to an extreme rainfall event wherever this boundary sets up. A more vigorous upper short wave will arrive during the day Friday and will have an attendant surface low lifting northeast with it. This should lift a warm the surface warm front into central Iowa in what is looking like a supercell environment over Iowa. Large hail, damaging wind and heavy rain look all possible with these storms. Isolated tornadoes also look possible with low LCLs and back surface winds though hodographs and low level wind profiles are not overly impressive. Will continue to monitor this period but certainly the large scale forcing will be available and the warm front should be lifting north into the state. The remainder of the forecast period features on and off chances for thunderstorms this weekend as the western ridge remains in place and an upper trough remains through the mid Missouri Valley. Temperatures will be near to below seasonal values this weekend and into early next week with highs in the upper 70s to mid 80s. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 629 PM CDT Wed Jun 23 2021 Expecting VFR conditions through Thursday morning before scattered convection moves across the state. These storms are more likely to impact DSM and OTM past 10z with MVFR ceilings and possibly visibility with pockets of more intense rainfall. The majority of CAMS are in decent agreement with timing b/t 09-14z to impact central and southern Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Donavon AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 343 PM CDT Wed Jun 23 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-242045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 343 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to move into Iowa after midnight tonight. The greatest chance for storms is over the southwest. An isolated storm is possible with damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several rounds of thunderstorms are expected Thursday and Friday. Strong to severe storms will be possible during this time. Heavy rainfall is also possible over southern Iowa on Thursday and across much of the area Friday. Given the current expected rainfall, most rivers will see within bank rises with smaller streams perhaps exceeding their banks. Non-severe thunderstorms at times will linger into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed at times later this week.
The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
37 heavy rain, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Public report of 3.33 inches of rain in 24 hours.
A public report of 5.20 inches of rain in 24 hours.
A trained spotter reported 5 inches of rain in 24 hours.
Public report of 3.02 inches of rain in 24 hours.
Public report of 5.21 inches of rain in 24 hours.
Public report of 4.17 inches of rain in 24 hours ending at midnight.
A 24 hour rainfall total of 2.45 inches from the Ottumwa ASOS.
Trained spotter report of 5.25 inches of rain in 24 hours.
Coop observer reported 2.97 inches of rain in 24 hours.
Coop observer reported 2.25 inches of rain in 24 hours.
Coop observer reported 2.64 inches of rain in 24 hours.
Coop observer reported 2.20 inches of rain in 24 hours.
Coop observer reported 2.78 inches of rain in 24 hours.
Coop observer reported 2.89 inches of rain in 24 hours.
Coop observer reported 3.13 inches of rain in 24 hours.
Coop observer reported 3.14 inches of rain in 24 hours.
Coop observer reported 3.25 inches of rain in 24 hours.
Coop observer reported 3.40 inches of rain in 24 hours.
Coop observer reported 3.73 inches of rain in 24 hours.
Coop observer reported 3.87 inches of rain in 24 hours.
Coop observer reported 4.70 inches of rain in 24 hours.
Coop observer reported 3.46 inches of rain in 24 hours.
Coop observer reported 2.88 inches of rain in 24 hours.
Public report of 4.7 inches of rain relayed via broadcast media.
Emergency manager reported 5.99 inches of rain at Eldon City Hall with rain still occurring.
Trained spotter reported 5 inches of rain with rain still occurring.
Public report of 7.21 inches of rain.
Mesonet report of 4.02 inches of rain.
A trained spotter reported 2.45 inches of rain occurred overnight after 0.75 inches fell earlier that day.
Trained spotter reported via twitter that 5 inches of rain fell overnight.
Emergency manager reported 3.44 inches of rain at Eldon city Hall with rain still in progress.
A mesonet station reported 3.49 inches of rain with rain still falling.
Trained spotter reported 2.5 inches of rain in an hour.
ASOS recorded 50 knot wind gust.
A CWOP station reported 3.01 inches of rain in 2 hours.
A trained spotter reported 6.5 inches of rain fell in 12 hours.
Public report of 3.03 inches of rain in approximately 50 minutes.
Law enforcement reported that 482nd Street had water running over it and it was in the process of being closed and barricaded.
Emergency management reported flash flooding including the flooding of the basement of Eldon City Hall and street and highway flooding in and around the town of Eldon.
A trained spotter relayed that multiple creeks were out of banks with and estimated 6 inch depth of water flowing across highway 16. Spotter was uncertain when flooding began.
Ottumwa ASOS reported an additional 2.97 inches of rain after midnight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964366, 964695, 964696, 964368, 964369, 964370, 964371, 964374, 964375, 964377, 964378, 964379, 964380, 964381, 964382, 964383, 964384, 964385, 964386, 964387, 964388, 964390, 964391, 964362, 964363, 964367, 964372, 964373, 964376, 964393, 964360, 964361, 964359, 964358, 964364, 964392, 964365, 965461, 965464, 965475, and more.